Unfortunately, HIV drugs can also cause side effects. They occur to varying degrees from person to person, and sometimes they do not occur at all.
Common side effects are tiredness, nausea, vomiting, diarrhea, muscle pain and headache, as well as skin rashes. They often occur at the beginning of treatment and then go away of their own accord, once the body has become accustomed to the medication.
In some cases, the side effects remain, or only develop after a longer time. Some long-term side effects can have serious consequences for your health.
Often, the side effects can be relieved by other medication. If the side effects continue, it may be helpful to change HIV drugs. In rare cases, the medication has to be discontinued for a time.
The number of people with HIV who suffer from severe side effects is often overestimated. In reality, around 80% of people are able to cope well with the side effects they experience.